Alert archive / North Dakota / High Wind Watches in 2017
High Wind Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind watch at Mar 5, 2017, 1:44 AM MST for 18 counties in North Dakota. It took effect at Mar 6, 2017, 8:00 AM MST. It was in force for 233 days.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 1:44 AM MST (08:44 UTC)
- In effect from
- Mar 6, 2017, 8:00 AM MST
- Expired
- Oct 25, 2017, 2:36 PM MDT
- In force
- 233 days
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 15 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS73 KBIS 050844 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 244 AM CST Sun Mar 5 2017 NDZ031>033-040-041-043-044-051645- /O.NEW.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 144 AM MST Sun Mar 5 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Bismarck has issued a High Wind Watch, which is in effect from Monday morning through Monday afternoon. * TIMING...Monday morning through Monday afternoon for southwest North Dakota. * WINDS...Northwest wind gusts around 60 mph. * IMPACTS...A wintry mix changing to all snow is forecast Monday morning. A period of significantly reduced visibility is possible with the combination of falling snow and very strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ PJA
9 follow-up statements
704 WWUS73 KBIS 050924 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 324 AM CST Sun Mar 5 2017 NDZ042-045-051730- /O.EXA.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 324 AM CST Sun Mar 5 2017 /224 AM MST Sun Mar 5 2017/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... The National Weather Service in Bismarck has issued a High Wind Watch, which is in effect from Monday morning through Monday afternoon. * TIMING...Monday morning through Monday afternoon for south central North Dakota. * WINDS...Northwest wind gusts around 60 mph. * IMPACTS...A wintry mix changing to all snow is forecast Monday afternoon. A period of significantly reduced visibility is possible with the combination of falling snow and very strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ NDZ031>033-040-041-043-044-051730- /O.CON.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 224 AM MST Sun Mar 5 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Monday morning through Monday afternoon for southwest North Dakota. * WINDS...Northwest wind gusts around 60 mph. * IMPACTS...A wintry mix changing to all snow is forecast Monday morning. A period of significantly reduced visibility is possible with the combination of falling snow and very strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ KS/PJA
281 WWUS73 KBIS 051928 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 128 PM CST Sun Mar 5 2017 NDZ031>033-040>045-060330- /O.CON.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 128 PM CST Sun Mar 5 2017 /1228 PM MST Sun Mar 5 2017/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Monday morning through Monday afternoon for south central North Dakota. * WINDS...Northwest wind gusts around 60 mph. * IMPACTS...A wintry mix changing to all snow is forecast Monday afternoon. A period of significantly reduced visibility is possible with the combination of falling snow and very strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ JV/KS/PJA
053 WWUS73 KBIS 052201 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 401 PM CST Sun Mar 5 2017 NDZ031>033-041-042-045-052315- /O.CAN.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ Golden Valley-Billings-Stark-Hettinger-Grant-Sioux- Including the cities of Beach, Medora, Dickinson, Mott, New England, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 401 PM CST Sun Mar 5 2017 /301 PM MST Sun Mar 5 2017/ ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Bismarck has cancelled the High Wind Watch. Strong winds are expected Monday, but not high enough to warrant a high wind watch. Instead, a winter weather advisory has been issued for this area...including the mention of gusty northwest winds. $$ NDZ040-043-044-060615- /O.UPG.KBIS.HW.A.0002.170306T1500Z-170307T0000Z/ /O.NEW.KBIS.HW.W.0002.170306T1500Z-170307T0000Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 301 PM MST Sun Mar 5 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST MONDAY... The National Weather Service in Bismarck has issued a High Wind Warning, which is in effect from 8 AM to 5 PM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Monday morning through Monday afternoon for far southwestern North Dakota. * WINDS...Northwest wind gusts around 60 mph. * IMPACTS...A wintry mix changing to all snow is forecast on Monday. Very strong winds developing while precipitation is falling may result in low visibilities at times in snow squalls. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ JV
726 WWUS73 KBIS 242036 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 336 PM CDT Tue Oct 24 2017 NDZ005-013-023-025-036-037-047-048-050-051-250445- /O.NEW.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 336 PM CDT Tue Oct 24 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Bismarck has issued a High Wind Watch, which is in effect from Thursday morning through Thursday evening. * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained Northwest winds around 40 mph with gusts to 60 mph. * SNOWFALL...Up to 2 inches in the Turtle Mountains. Up to an inch across the James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TWH/KS
089 WWUS73 KBIS 250238 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 938 PM CDT Tue Oct 24 2017 NDZ005-013-023-025-036-037-047-048-050-051-251200- /O.CON.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 938 PM CDT Tue Oct 24 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained northwest winds around 40 mph with gusts to 60 mph. * SNOWFALL...Up to 2 inches in the Turtle Mountains. Up to an inch across the James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
753 WWUS73 KBIS 250845 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 345 AM CDT Wed Oct 25 2017 NDZ005-013-023-025-036-037-047-048-050-051-251800- /O.CON.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 345 AM CDT Wed Oct 25 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained northwest winds around 40 mph with gusts to 60 mph. * SNOWFALL...Up to 2 inches in the Turtle Mountains. Up to an inch across the James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ JV
027 WWUS73 KBIS 251446 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 946 AM CDT Wed Oct 25 2017 NDZ005-013-023-025-036-037-047-048-050-051-252300- /O.CON.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 946 AM CDT Wed Oct 25 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained northwest winds around 40 mph with gusts to 60 mph. * SNOWFALL...Up to 2 inches in the Turtle Mountains. Up to an inch across the James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ ZH
763 WWUS73 KBIS 251728 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1228 PM CDT Wed Oct 25 2017 NDZ005-013-023-025-036-037-047-048-050-051-260130- /O.CON.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1228 PM CDT Wed Oct 25 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained northwest winds around 40 mph with gusts to 60 mph. * SNOWFALL...Up to 2 inches in the Turtle Mountains. Up to an inch across the James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ twh
970 WWUS73 KBIS 252036 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 336 PM CDT Wed Oct 25 2017 NDZ005-013-023-025-036-037-047-048-050-051-260445- /O.UPG.KBIS.HW.A.0002.171026T1100Z-171027T0100Z/ /O.NEW.KBIS.HW.W.0001.171026T1100Z-171027T0100Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 336 PM CDT Wed Oct 25 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM CDT THURSDAY... The National Weather Service in Bismarck has issued a High Wind Warning, which is in effect from 6 AM to 8 PM CDT Thursday. The High Wind Watch is no longer in effect. * TIMING...Thursday morning through early Thursday evening. * WINDS...Sustained northwest to north winds around 40 mph with gusts to 60 mph. * SNOWFALL...Under 2 inches in the Turtle Mountains. Less than an inch in the northern James River Valley. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, making driving hazardous. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NDZ001>004-009>012-017>019-021-022-031>033-040-043-260445- /O.NEW.KBIS.WI.Y.0014.171026T0800Z-171027T0000Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley-Billings-Stark- Slope-Bowman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Marmarth, and Bowman 336 PM CDT Wed Oct 25 2017 /236 PM MDT Wed Oct 25 2017/ ...WIND ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 7 PM CDT /6 PM MDT/ THURSDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 7 PM CDT /6 PM MDT/ Thursday. * TIMING...Late tonight through early Thursday evening. * WINDS...Sustained northwest to north winds around 30 mph with gusts to 55 mph. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, which could make driving difficult. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ020-034-035-041-042-044>046-260445- /O.NEW.KBIS.WI.Y.0014.171026T1100Z-171027T0100Z/ Oliver-Morton-Burleigh-Hettinger-Grant-Adams-Sioux-Emmons- Including the cities of Center, Mandan, Bismarck, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 336 PM CDT Wed Oct 25 2017 /236 PM MDT Wed Oct 25 2017/ ...WIND ADVISORY IN EFFECT FROM 6 AM CDT /5 AM MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 6 AM CDT /5 AM MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * TIMING...Early Thursday morning through early Thursday evening. * WINDS...Sustained northwest to north winds around 30 mph with gusts to 55 mph. * IMPACTS...Reduced visibilities in areas of falling and blowing snow, which could make driving difficult. Working on elevated structures dangerous. Potential for property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ twh
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 4, 11:39 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 4, 11:39 PM MST, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1239 AM CST Sun Mar 5 2017 .UPDATE... Issued at 1235 AM CST Sun Mar 5 2017 Added a slight chance mention of rain or snow northwest for the overnight in association with weak impulses across eastern Montana as of 0630 UTC. However, dry low level air will limit the majority of precipitation from reaching the ground. UPDATE Issued at 919 PM CST Sat Mar 4 2017 Lowered minimum temperatures about 5 degrees to around 20 over the deep snow covered areas north central. Otherwise current forecast trending ok. UPDATE Issued at 637 PM CST Sat Mar 4 2017 Only updated the current conditions otherwise forecast looks good. && .SHORT TERM...(This evening through Sunday) Issued at 326 PM CST Sat Mar 4 2017 Mild temperatures through Sunday highlight the short term forecast. Currently...Deep surface low pressure center was over southern Saskatchewan with southeasterly wind flow across much of the Northern Plains. A warm front extended from the low arcing southeastward into north central North Dakota near Minot to Aberdeen in SD. Another secondary low pressure center was over southeastern Montana, with a warm front extending southeastward across central SD and into eastern Nebraska. This secondary warm front is progged to lift northward across the Dakotas on Sunday. A large area of h850 temperatures around +10C are progged to move east/northeastward across southern ND. This will bring another mild day with highs from the 40s north in the deeper snowpack...to the mid 60s in the southwest. .LONG TERM...(Sunday night through Saturday) Issued at 326 PM CST Sat Mar 4 2017 Snow and a wintry mix for potentially high impact winter weather from late Sunday night through Tuesday highlights the long term portion of the forecast. The global models are in general agreement with the anticipated storm system for Sunday night through Tuesday. An upper level longwave trough over the west coast Sunday moves east across the Rockies Sunday night, then deepens into a closed low or nearly closed low Monday as it lifts northeastward across ND/southern Sask/southern Manitoba Monday, reaching southwestern Ontario by daybreak Tuesday morning. The surface low track is along and ahead of the upper level low. The 12z GFS run develops the deepens upper level low (as did the yesterday's 00z run). However, the 12Z ensemble means and the Nam are also deepening it quickly as it crosses the ND/Canadian border into MN/Ontario. A mix of rain/snow is expected to develop northwest Sunday evening before changing to snow before daybreak Monday. The wintry mix of freezing rain/sleet/snow should begin across north central ND late Sunday night...changing to snow from Bottineau to Dickinson and west on Monday morning. The wintry mix is expected to continue longer east of this line, with the most precipitation farther north. Therefore the areas surrounding Lake Sakakawea and northeastward towards the Devils Lake basin and the Turtle Mountains stand the better threat for higher amounts of sleet and freezing rain before changing to all snow sometime Monday afternoon. It appears that areas along and north of highway 2 can expect anywhere from 3 to 5 inches of snow by Tuesday afternoon. 1 to 2 inches of snow is favored between highways 2 and 200. Most of south central and southeastern ND...south of I-94...can expect both lesser chances of precipitation (50% or less chance) and also a mix of rain, snow, or freezing rain on Monday before precipitation would changeover to all snow Monday night. The other weather threat for Monday and Tuesday is the development of strong and gusty northwesterly winds that will usher in the colder air. Expect northwest winds to increase Monday morning in the west...expanding eastward in the afternoon. We are forecasting northwest winds of 25 to near 40 mph...with gusts to 50 mph at times Monday. Monday night and Tuesday the winds may be a bit less...but at 20 to 35 mph with gusts to 45 mph at times. Visibility may be reduced Monday with snow and blowing snow...mainly across the north central. Will re-issue the Special Weather Statement and include another tier of counties to the south...regarding the snow, the wintry mix, and strong winds. If tomorrow's model runs are consistent, will likely be issuing some headlines - likely in the form of a winter weather advisory for parts of the northwest and north central. The bulk of precipitation (mainly snow) with this system continues to suggest south central Canada will be hardest hit...but a more southerly track of the system would mean higher snow amounts for North Dakota. This will of course be closely monitored. After this system departs, the flow aloft becomes more zonal with some fast-moving impulses in the flow bringing chances of light snow mainly Thursday and into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1235 AM CST Sun Mar 5 2017 An area of light rain showers extending from KGGW/Glasgow, Montana to near KMLS/Miles City, Montana will move steadily northeast into western ND through 11z Sunday. High resolution models indicate despite a dry atmosphere at KISN at the moment, clouds will quickly lower to around 5000Ft AGL and support a TEMPO group of -shra from 08z-11z Sunday. Otherwise, vfr cigs/vsbys and dry weather at all other terminals through 06z Monday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...JV LONG TERM...JV AVIATION...AYD
Hazardous weather outlook, Mar 4, 11:29 PM MST, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1229 AM CST Sun Mar 5 2017 NDZ001>005-009>013-017>019-021>023-025-060630- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- 1229 AM CST Sun Mar 5 2017 /1129 PM MST Sat Mar 4 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow is forecast to develop late Sunday night across northwest and north central North Dakota. A period of a wintry mix is possible before changing to all snow. Snow is forecast to continue through Monday night, and lingering across the Turtle Mountains through Tuesday afternoon. Total snowfall amounts of between 3 and 5 inches are forecast along and north of US Highway 2. The better threat of mixed precipitation of sleet, freezing rain, and snow is mainly between highways 2 and 200...and stretching northward into the Turtle Mountain area. In addition, very strong northwesterly winds with gusts to 55 mph are possible. Windy conditions continue through Tuesday as well. The combination of snow and wind may significantly reduce visibility and impact travel Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-031>037-040>048-050-051-060630- Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1229 AM CST Sun Mar 5 2017 /1129 PM MST Sat Mar 4 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of a wintry mix late Sunday night through Monday...before changing over to all snow Monday night. In addition, very strong northwesterly winds of 25 to 35 mph will develop Monday, with gusts to 55 mph possible. Windy conditions continue through Tuesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PJA
In the hours before
Special weather statement, Mar 5, 1:34 AM MST, 10 minutes before
Special Weather Statement National Weather Service Bismarck ND 234 AM CST Sun Mar 5 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 234 AM CST Sun Mar 5 2017 /134 AM MST Sun Mar 5 2017/ ...A WINTRY MIX FOLLOWED BY ACCUMULATING SNOW AND BLOWING SNOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE SUNDAY NIGHT INTO TUESDAY... A wintry mix of light freezing rain, sleet, and snow will develop across western and central North Dakota late Sunday night through Monday morning, changing over to all snow during the day Monday. The snow will diminish from west to east Monday evening, but may linger across the Turtle Mountains through Tuesday. Total snowfall amounts of between 3 and 5 inches are forecast along and north of US Highway 2, with lesser amounts farther south. Strong northwest winds with gusts of between 50 and 60 mph are also possible Monday. A period of significantly reduced visibility in falling snow and strong winds may occur. Near blizzard conditions may be possible across the Turtle Mountains. The strong winds will abate somewhat Monday night, but strengthen again Tuesday with gusts to 50 mph. Those with travel plans Monday and Tuesday are urged to keep up to date with the latest forecast from the Bismarck National Weather Service at www.weather.gov/bis KS/PJA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:54 PM MST | Winter Storm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 13 hr |
| Mar 5, 2:54 PM MST | Winter Weather Advisory | BIS | Billings, Bottineau, Burke, Burleigh, Dickey, Divide and 23 more | 65 hr |
| Mar 5, 3:01 PM MST | High Wind Warning | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Dunn and 16 more | 53 hr |
Nearby
High Wind Watches in North Dakota, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.